CSN Login
Members Online: 17

NEWBIE - Advice needed

ca0613
Posts: 4
Joined: Mar 2004

I was diagnosed with papillary thyroid cancer about 4 weeks ago. Initially my doctors here thought it was just a goiter as all tests came back negative. Thankfully I requested that I be referred to a specialist out of town - he did a biopsy and a week later I had my thyroid and central lymph nodes removed. Surgeon said it was contained and my CT chest scan this week was negative. The tumor size was 3.8cm. I am scheduled for radio-iodine treatment April 19th.

Am currently taking cytomel but am still very tired most of the time. I've been reading a lot and have a few questions.

I am taking vitamin D and calcium (2000mg/day) right now. Do I take these with the cytomel, or take at different times. Also, I'm not clear if I need to take my meds with or without food. My doctor said it was ok to take all together, but from what I've been reading, that isn't the case.

Other than that, I'm just anxious about what to expect in the future - especially the possibility of recurrence.

Can I expect to be tired for a while yet? When asked how I am, I usually say that I'm fine because I feel like I'm complaining if I keep telling them how tired I am. I usually do ok until early afternoon - but then sometimes feel as if I could fall alseep standing up :)

Thanks.

cherrie
Posts: 38
Joined: Oct 2003

Hi! All I can tell you that after you get the treatment you should get started on thyroid meds and that should get you feeling less tired. I am right now off of my meds but still taking the vitamins. I have to be off my meds for the body scan. I usually take all my pills at the same time cause even if it's been almost 16 years that I am dealing with this cancer if I don't take my meds in the morning,I forget. The calcium is suppose to be one at night but I take everything at once and forget about it till the next morning. I hope everything comes back ok for you and don't worry about feeling tired that will go away. Cherrie

Eftov
Posts: 3
Joined: Mar 2004

Although I have never taken Cytomel, I am a longtime thyroid cancer survivor. My understanding is that the Cytomel is really for your convenience to keep you from feeling too hypo while you are waiting for your I131 scan/treatment. It is a fast acting, short life thyroid hormone; so I think your doctor is correct. However, once you start taking the T4 hormone replacement (levothyroxine, such as Synthroid or Levoxyl, etc.), then it becomes more critical to take it on an empty stomach at least one hour before eating and two or more hours after eating. In particular, avoid soy products and calcium for three to five hours after taking your thyroid pill.

Regarding being tired: unfortunately, yes, you can expect to be tired until your thyroid medication gets adjusted properly for you. Usually, this means keeping your TSH suppressed to <0.1 for pap thyca patients. Please be aware that it can take up to a year or so for some folks (but not for everyone) to get properly adjusted. For m ost of us, once we have been on our regular thyroid pills for a month or so, we feel much better. Good luck to you!

kayetera
Posts: 13
Joined: Mar 2004

Hi. I was diagnosed last year. I had my surgery in late Nov 2003. I just finished my first radioactive iodine test last week and I am schedule for a whole body scan later this week.

Since I was being treated for Hashimoto's Thyroiditis for years (a form of hypothyroidism) I have been on Levoxyl. My endocrinologist had me stop the Levoxyl and placed me on Cytomel for 2 weeks to prepare me for my ablation therapy (radioactive iodine aka RAI).

I am also an oncology or cancer nurse. Which I find so ironic that my fate was that I too become a cancer patient.

Expect to be tired for several weeks, even after your RAI treatment. It takes up to 6 weeks for Levoxyl or Synthroid to build up to a therapeautic level, and then it usually needs adjusting. It can be a slow and tedious process, not to mention frustrating. But even with a slightly subtherapeautic dose you will begin to feel better.

As far as what to expect in the future. Your endocrinologist should check your Tg levels yearly, have a whole body scan, mine will also do a chest x-ray and test for TgAB (antibodies since I have Hashimoto's)

Concerning the timing of taking your medications. Synthroid/Levoxyl should be taken on an empty stomach, either an hour before meals or 2 hrs afterwards. Also, you should not take it with antacids or calcium products because this will decrease absorption of your thyroid replacement hormones. I know of people who take them all together and do fine, but you run the risk of having your TSH not properly suppressed. And this is VERY important in people with papillary Thyroid Cancer. If your TSH is too high, then you can stimulate any residual thyroid tissue to regenerate, thus possibly a recurrence.

Hope this helps answer some of your questions.

Good luck to you in your treatment.

Teresa
in Texas

mandolinv
Posts: 8
Joined: Feb 2004

I was informed by my doctor (whom also had Papillary Thryroid Cancer) that I should take my meds 1 hour before eating or 2 hours after. he said that calcium and other minerals will cause the thyroid medication to bond and just go right out of your system. I would suggest trying to take you calcium and vitamin D at a different time than your thryoid medication. Try that for a while. See if that helps. You will be very tired until they test your levels and get you on the right dose for you. This takes time. It will continue even after you have you radiation treatment most likely. I didn't start my meds until I was done with radiation. Good luck, I hope that helps. It is a long road, but we are all here for eachother. What a great network.

thearts01
Posts: 2
Joined: Mar 2004

hello, i am a papillary patient as well. i was diagnosed at 17 and am now 20. my tumor was 3.5cm i did not have any kind of treatment after the removal of my thyroid and tumor. 2 yrs. later i am still cancer free. the tiredness is just because your hormones are all out of wack seeing as how your thyroid controls...mmm, just about everything in your body :-) you'll stop feeling tired once they get your med dosage right it usually takes about 3 months to do that. good luck and feel free to write or talk whenever, its good to talk to someone who's been throught the same thing :-) you are in my prayers.

sjspeds
Posts: 21
Joined: Dec 2003

Hi, I also have papillary thyroid cancer. I was dignosed Dec. 2002. They took out my whole thyriod and some lymph nodes around it. I was on cytomel for like a month before I switched over to Levothroid. It takes about 6 months to get your thyroid level normal, so hang in there! I know once you get switched to your long term meds like the levothroid then you want to take that on an empty stomach, and in the morning. You should space out your vitamens and take them with a meal. I know I didn't feel like myself until like 3-4 months after the surgery. I thought I would never feel like myself again, but you will!

mcg1
Posts: 10
Joined: May 2003

Sounds real familiar. I had thyroidectomy 5/03, and radioiodine treatment 8/03. I was on cytomel until after the treatment and then started on synthroid. You will feel tired until you get on synthroid. Can't remember about cytomel, but synthroid has to be taken 1 hour before eating in the morning. When you have the treatment or scans, you have to be off all vitamins and calcium. You should always check with your doctor,but that's what they told me. You also have to follow the iodine free diet before the treatment and scans, the diet is on the thyca.com website. There's a lot of help on this site, good luck.

rdjc
Posts: 20
Joined: Apr 2002

Everyone gave you such great advice, I just wanted to add one thing. If at any point you begin taking iron supplements, do not take them until 2-3 hours after taking your thyroid replacement meds. The iron interferes with the uptake of the medication. Just to be safe, I never take vitamins with my thyroid meds. When you are on your permanent medication, it really does make a difference if you take the meds on an empty stomach. You will feel so much better if you wait to eat!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network